Oregon, 2011

Hail and Damaging Wind in Oregon, July 19, 2011

July 19, 2011 · NWS PDT · 4 events in 1 county or zone

An upper level trough combined with daytime heating produced scattered thunderstorms over Union and Wallowa Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An upper level trough combined with daytime heating produced scattered thunderstorms over Union and Wallowa Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 19, 9:48 AM PST, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 19, 9:48 AM PST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
1048 AM PDT TUE JUL 19 2011

.UPDATE...SHOWERS HAVE TAPERED OFF ALONG EAST SLOPES OF THE
WASHINGTON CASCADES AND THE KITTITAS VALLEY. ISOLATED CONVECTION IS
STARTING TO FIRE UP ALONG WHEELER AND MORROW COUNTY. ISOLATED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON FROM THE LOWER
COLUMBIA BASIN EASTWARD...WITH THE HIGHEST CONCERN FOR THUNDERSTORMS
TO BE OVER UNION AND WALLOWA COUNTY. SPC HAS THIS AREA IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS. THE MAIN THREAT FOR THUNDERSTORMS
TODAY WILL BE GUSTY WINDS AND SMALL HAIL. MAY DO ANOTHER UPDATE
BEFORE THE AFTERNOON PACKAGE AS MAX TEMPERATURES MAY BE A BIT COOLER
THAN ANTICIPATED. OTHERWISE FORECAST REMAINS ON TRACK. WEBER

&&

.AVIATION...18Z TAFS...RAIN SHOWERS WILL CONTINUE TO MOVE THROUGH
THE AREA TODAY...CAUSING MVFR CONDITIONS AT TIMES. OTHERWISE...VFR
CONDITIONS WILL PREVAIL. THUNDERSTORMS WILL BE POSSIBLE NEAR
KPDT...KALW AND KPSC. THE RAIN WILL GRADUALLY DECREASE AND END FROM
WEST TO EAST THIS EVENING AND OVERNIGHT. WINDS WILL BECOME WINDY
WITH THE PASSAGE OF THE TROUGH AXIS...INCREASING TO 15-25 KTS WITH
GUSTS TO 35 KTS. WINDS WILL DECREASE LATER IN THE EVENING.  82

&&

PREV DISCUSSION... /ISSUED 255 AM PDT TUE JUL 19 2011/

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT. THE LATEST RADAR WAS
SHOWING A PLUME OF MOISTURE OVER THE WESTERN PORTIONS OF THE REGION
AND THIS IS FORECAST TO DRIFT EAST TODAY. ALREADY SOME LOCATIONS
ACROSS THE EAST SLOPES OF THE OREGON CASCADES RECEIVED OVER AND INCH
OF PCPN WHICH PROMPTED AND URBAN FLOOD ADVISORY INTO THIS MORNING.
IN ADDITION THE MOISTURE WILL COMBINE WITH DAYTIME HEATING AND THE
ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE WHERE THUNDERSTORMS ARE
POSSIBLE TODAY AND SOME STORMS MAY BECOME STRONG ESPECIALLY OVER THE
EASTERN PORTIONS OF THE AREA INTO THIS EVENING. PRESSURE GRADIENTS
TIGHTEN TODAY AND A WIND ADVISORY IS IN EFFECT ACROSS THE GORGE AND
KITTITAS VALLEY.

THE STORM SYSTEM MOVES RAPIDLY EAST TONIGHT WITH DRIER AIR INVADING
OUR AREA FROM THE WEST BUT THE SHOWERS WILL LINGER OVER THE AREA
MOUNTAINS TONIGHT. OTHERWISE MAINLY DRY CONDITIONS WILL PERSIST
WEDNESDAY BEFORE ANOTHER DISTURBANCE CLIPS OUR NORTHERN PORTIONS
WITH SOME SHOWERS DEVELOPING ALONG THE EAST SLOPES OF THE WASHINGTON
CASCADES AND BLUE MOUNTAINS WEDNESDAY NIGHT.

AFTERNOON HIGH TEMPERATURES WILL BE BELOW NORMAL TODAY AND REBOUND
WEDNESDAY AFTERNOON.

LONG TERM...THURSDAY AFTERNOON THROUGH TUESDAY...A DRY AND STABLE
WESTERLY FLOW WHICH WILL PROVIDE FAIR WEATHER CONDITIONS THROUGH AT
LEAST SATURDAY. THE EXCEPTION WILL BE OVER THE NORTHERN BLUE
MOUNTAINS AND THE WALLOWA MOUNTAINS WHERE THERE WILL BE JUST ENOUGH
MOISTURE AND INSTABILITY TO CAUSE ISOLATED SHOWERS AND AFTERNOON
THUNDERSTORMS ON THURSDAY. IN ADDITION THE HIGHER EAST SLOPES OF THE
WASHINGTON CASCADES MAY ALSO SEE A FEW LIGHT RAIN SHOWERS EACH DAY
THROUGH FRIDAY. THE WESTERLY FETCH OF AIR OFF THE PACIFIC WILL KEEP
CONDITIONS COOLER THAN NORMAL...IN THE 70S TO LOWER 80S IN THE LOWER
ELEVATIONS. THE FLOW ALOFT WILL THEN TURN MORE SOUTHWEST BY SUNDAY
AND MONDAY WHICH WILL PUMP WARMER AND MORE UNSTABLE AIR INTO THE
FORECAST AREA FOR THE WEEKEND AS AN UPPER RIDGE DEVELOPS OVER THE
SOUTHWEST USA AND AN UPPER TROUGH DEEPENS OFF THE CALIFORNIA COAST.
THERE ARE SOME MODEL STRENGTH AND TIMING DIFFERENCES BY THAT TIME...
HOWEVER...AND THEREFORE WILL OPT TO NOT CHANGE THE FORECAST JUST YET
THAT FAR OUT IN TIME. EVEN THOUGH IT WILL BECOME WARMER AND LESS
STABLE THE ATMOSPHERE WILL STILL BE DRY WITH PRECIPITATION NOT
EXPECTED THROUGH THE WEEKEND INTO EARLY NEXT WEEK. 88

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  75  51  79  52 /  50  20  10  10
ALW  76  55  79  54 /  50  20  10  10
PSC  81  54  83  55 /  30  10  10  10
YKM  79  52  77  52 /  50  10  10  10
HRI  77  54  81  55 /  40  10  10  10
ELN  76  53  74  51 /  70  10  10  10
RDM  72  40  78  45 /  50  10  10  10
LGD  71  49  76  47 /  70  20  10  10
GCD  69  40  75  46 /  70  20  10  10
DLS  76  56  76  55 /  20  10  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO MIDNIGHT PDT TONIGHT
     ORZ041.

WA...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO MIDNIGHT PDT TONIGHT
     WAZ026.

     WIND ADVISORY FROM 2 PM THIS AFTERNOON TO MIDNIGHT PDT TONIGHT
     WAZ024.

&&

THREAT INDEX
TODAY : YELLOW
WEDNESDAY : GREEN
THURSDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

89/88/82
Hazardous weather outlook, Jul 19, 10:59 AM PST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1159 AM PDT TUE JUL 19 2011

UPDATED FOR REVISED THUNDERSTORM THREAT AREA TODAY AND TONIGHT
ALONG WITH WORDING FOR DAYS 2 THOUGH 7

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
201415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
1159 AM PDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS OF
     WASHINGTON, LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE
     VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE NORTHERN BLUE
     MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS OF THE SOUTHERN
     BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

STRONG WIND
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
     EASTERN COLUMBIA RIVER GORGE OF OREGON

STRONG THUNDERSTORMS
     GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS
     OF OREGON

LOW PRESSURE AND AN ASSOCIATED COLD FRONT WILL CONTINUE CROSSING
THE REGION TODAY. STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING ACROSS WALLOWA COUNTY AND THE FAR EASTERN PORTIONS OF
THE GRANDE RONDE VALLEY AND NORTHERN BLUE MOUNTAINS. THERE IS
POTENTIAL FOR HAIL LARGER THAN 1/2 INCH AND WIND GUSTS GREATER
THAN 40 MPH.

ELSEWHERE AND MAINLY EAST OF THE U.S. HIGHWAY 97 CORRIDOR,
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE AND HAVE ALREADY
BEGUN OVER WHEELER COUNTY NEAR FOSSIL, OREGON. WEST OF U.S. 97,
MAINLY SHOWERS WILL CONTINUE THROUGH THE EARLY AFTERNOON.

BREEZY TO VERY WINDY CONDITIONS WILL DEVELOP BEHIND THE COLD FRONT
TODAY WITH THE STRONGEST WINDS EXPECTED IN THE COLUMBIA RIVER
GORGE AND THE KITTITAS VALLEY OF WASHINGTON. A WIND ADVISORY HAS
BEEN ISSUED FOR THOSE TWO LOCATIONS. PLEASE REFER TO THE WIND
ADVISORY /PDXNPWPDT WWUS76 KPDT/ FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

BREEZY TO WINDY CONDITIONS WILL OCCUR AGAIN WEDNESDAY. ANOTHER LOW
PRESSURE AREA WILL CROSS MAINLY NORTH OF THE REGION THURSDAY FOR
ANOTHER DAY OF BREEZY TO WINDY CONDITIONS WITH SHOWERS POSSIBLE
OVER THE FAR NORTHEAST OREGON AND SOUTHEAST WASHINGTON.
TEMPERATURES WILL APPROACH NORMAL HEADING INTO EARLY NEXT WEEK AS
WEAK HIGH PRESSURE ALOFT BUILDS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

In the hours before

Special weather statement, Jul 19, 12:46 PM PST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
146 PM PDT TUE JUL 19 2011

ORZ049-050-502-503-192145-
GRANDE RONDE VALLEY OR-NORTHERN BLUE MOUNTAINS OF OREGON OR-SOUTHERN
BLUE MOUNTAINS OF OREGON OR-WALLOWA COUNTY OR-
146 PM PDT TUE JUL 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UMATILLA AND CENTRAL
UNION COUNTIES UNTIL 245 PM PDT...

AT 136 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 11 MILES SOUTHWEST OF LA
GRANDE...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

MOTORISTS TRAVELLING ALONG INTERSTATE 84 IN THE VICINITY OF AND WEST
OF LA GRANDE SHOULD EXERCISE EXTREME CAUTION AS CONDITIONS WILL
RAPIDLY CHANGE.

LAT...LON 4503 11838 4538 11849 4557 11798 4505 11770
TIME...MOT...LOC 2044Z 251DEG 44KT 4526 11812

JBONK

The radar

The Pendleton radar (KPDT), 71 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Union

When
July 19, 12:50 PM PST to 1:00 PM PST
Where
Union County, 2.59 mi SE of Perry
Measured
1 in hail
Injuries
1 direct, 0 indirect
Property damage
$200
Reported by
Public
Coordinates
45.300, -118.138

Campers at Morgan Lake reported quarter sized hail that destroyed tents and then afterward, winds gusting to 70 mph blew them over. Hail completely covered the ground. One of the campers received minor injuries from the hail.

Thunderstorm Wind, Union

When
July 19, 1:00 PM PST to 1:10 PM PST
Where
Union County, 1.17 mi W of La Grande to 0.46 mi NW of La Grande
Measured
52 kt (60 mph) estimated gust
Injuries
0 direct, 1 indirect
Property damage
$2,000
Reported by
Newspaper
Coordinates
45.330, -118.104

A thunderstorm moved northeast through LaGrande toppling trees, snapping limbs, and downing power lines. Hail and heavy rainfall with the storm dropped visibility to near zero, causing minor street flooding and a bicycle-vehicle accident which injured bicycle rider. A baseball game in the Babe Ruth State Tournament was stopped for two hours.

Hail, Union

When
July 19, 1:10 PM PST
Where
Union County, La Grande Arpt
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
45.280, -118.000

Hail, Union

When
July 19, 1:15 PM PST
Where
Union County, 1.38 mi N of Union Jct
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.240, -117.900

Spotter reported mostly dime sized hail with some nickel sized hail. It was accompanied by heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317151, 320786, 313218, 313220.